Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Salt Lake City, UT

August 4, 2019Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2019, 4:10 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2019, 4:10 PM MDT (22:10 UTC)
Expired
Aug 4, 2019, 10:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:45 PM MDTFLASH FLOOD23 Ese Boulder, UTPARK SERVICE REPORTS NOTAM-BULLFROG ROAD WAS EXCEPTIONALLY MUDDY SOUTH OF INTERSECTION WITH BURR TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS55 KSLC 042210
FFWSLC
UTC017-025-050400-
/O.NEW.KSLC.FF.W.0011.190804T2210Z-190805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
410 PM MDT Sun Aug 4 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Garfield County in southern Utah... Northeastern 
  Kane County in southern Utah...Specifically for the lower 
  Escalante River basin and all its tributaries...and the Water 
  Pocket Fold within Capitol Reef National Park including the Burr 
  Trail

* Until 1000 PM MDT
    
* At 403 PM MDT, Doppler radar indicated thunderstorms producing 
  intense rainfall over Lower Escalante River Basin, its 
  tributaries, and the Water Pocket Fold. Flash flooding is expected 
  to begin shortly, with a secondary flood wave moving down the 
  Escalante River later this evening. 

* Flood waters are moving down the upper Escalante River currently, 
  and will continue to move downstream until it reaches the 
  terminus in Lake Powell later this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3789 11099 3732 11091 3746 11112 3761 11135
      3768 11120 3789 11111

$$

GM
2 follow-up statements
617 
WGUS75 KSLC 050108
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
708 PM MDT Sun Aug 4 2019

UTC017-025-050400-
/O.CON.KSLC.FF.W.0011.000000T0000Z-190805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
708 PM MDT Sun Aug 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

At 657 PM MDT, A large flash flood wave continues to move down the 
Escalante River, and will continue to over the next several hours. 
Previous stream gauge reports near the town of Escalante indicated a 
peak flow of 2273 cubic feet per second (CFS)...or 7.95 feet. 

This is a very dangerous flood wave that will continue to move 
downstream until it reaches its terminus into Lake Powell very late 
this evening. If you are near the Escalante River southeast of 
the town of Escalante, seek higher ground immediately! 

Additionally, it is expected that nearly all the tributaries of the 
Escalante River are flash flooding. Although the intense rainfall 
has largely ended, radar estimates of .8" to 1.5" previously fell 
across the entire river basin.

The expected flooding threats along the Water Pocket Fold within 
Capitol Reef National Park...including the Burr Trail...has likely 
ended. Use extreme caution as it is likely that damage has occurred 
to backcountry roads in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3789 11099 3732 11091 3746 11112 3761 11135
      3768 11120 3789 11111

$$

GM
904 
WGUS75 KSLC 050404
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1004 PM MDT Sun Aug 4 2019

UTC017-025-050409-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-190805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
1004 PM MDT Sun Aug 4 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 1000 PM MDT...

The heavy rain has ended and waters are gradually receding. Flows 
will remain elevated for several more hours, though the peak flows 
have passed. Though waters are receding, they are still running 
quite high. Avoid areas along the Escalante River above Lake Powell 
and any washes that feed the river overnight.

LAT...LON 3789 11099 3732 11091 3746 11112 3761 11135
      3768 11120 3789 11111

$$
 
mconger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:10 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 4, 3:10 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Salt Lake City UT
310 PM MDT Sun Aug 4 2019

.SYNOPSIS...High pressure over the Four Corners will shift west
into Arizona tonight, bringing a drying trend through Tuesday
morning. As the ridge returns east by Wednesday, moisture will
return for the latter half of the work week.

&&

.SHORT TERM (Through 00Z Thursday)...Center of the ridge remains
over the Four Corners this afternoon, keeping a moist airmass over
Utah and southwest Wyoming. Satellite derived PWs are
predominately in the 0.8 to 1.0 inch range, with some higher
values over eastern Utah. Earlier cloud cover has diminished,
allowing for showers and thunderstorms to develop in this moist
airmass, primarily over the higher terrain. Any storms that
develop have the potential to produce heavy rain that could lead
to flash flooding. Shortwave energy moving over northwest Utah
will allow for some additional storms over that area through the
early evening. Maxes are generally running near to just above
seasonal normals across the area.

The ridge will retreat west tonight into early tomorrow, with the
axis moving over Utah. As a result, the flow aloft will become
more westerly, allowing drier air to move into the forecast area.
PWs are anticipated to drop into the 0.6 to 0.8 inch range by
Tuesday morning. Though enough moisture will exist for some
afternoon/evening convection over the higher terrain, coverage
will be noticeably less than the past few days.

High pressure is then expect to move back east over the Four
Corners beginning late Tuesday, bringing monsoon moisture back
northward and allowing coverage of showers and thunderstorms to
ramp back up for Wednesday. Have increased POPs a bit for
Wednesday afternoon with increasing confidence. Increasing cloud
cover will also drop high temperatures slightly, with maxes
running near seasonal normals.

.LONG TERM (After 00Z Thursday)...The southern Rockies ridge will
remain in place to start the long term forecast period. On the
western periphery of this ridge...a shortwave will progress
northeastward across eastern Nevada/western Utah Wednesday into
Thursday. Operational/ensemble model solutions vary in positioning
of this shortwave which will ultimately have a large impact on
convective coverage across Utah. For now trended toward an ensemble
approach...with higher pops than the operational EC would warrant.

While  net drying is expected across the CWA in the wake of the
Thursday wave...expect higher terrain to continue to support
convection into at least Friday and potentially the weekend.
Coverage will gradually decrease as mid-level dry air advection
continues.

&&

.AVIATION...Southeasterly winds at the SLC terminal are expected to
shift to the northwest between 21-22Z.  There is a 40 percent chance
winds will remain southerly or light and variable through the
afternoon and into the evening. The threat of gusty and erratic
winds from thunderstorms will continue through 02-03Z.

&&

.FIRE WEATHER...High pressure over the Four Corners will retreat
west beginning tonight, bringing a drying trend to the area
through Tuesday morning. The ridge will move back east over the
Four Corners starting Tuesday night, allowing moisture to return.
This will result in increasing coverage of showers and
thunderstorms for the middle to latter part of the work week.
Temperatures will be near to just above seasonal normals with
generally light and terrain driven winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:49 AM MDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
549 AM MDT Sun Aug 4 2019

UTZ001>016-019>021-517-518-WYZ021-051300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
549 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will remain in place across Utah today, and locally
heavy rainfall will be possible. There is a risk of flash
flooding, particularly near burn scars, slot canyons, normally dry
washes, and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The airmass will trend a bit drier for the first half of the
week, but isolated to scattered showers and thunderstorms will
linger. Some of the stronger storms will be capable of producing
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:31 PM MDTAreal Flood AdvisorySLCGarfield3 hr
Aug 4, 2:04 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 4, 2:34 PM MDTFlash Flood WarningSLCGarfield5 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.